Texas, 2017

Flash Flooding and Hail in Texas, June 2 to 4, 2017

June 2 to 4, 2017 · NWS FWD · 8 events in 3 counties and zones

An upper level trough situated west of North and Central Texas generated a couple of weak disturbances that produced thunderstorms the afternoon of Friday June 2. A few storms produced severe hail, but the primary result was flash flooding due to the slow-moving nature of the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level trough situated west of North and Central Texas generated a couple of weak disturbances that produced thunderstorms the afternoon of Friday June 2. A few storms produced severe hail, but the primary result was flash flooding due to the slow-moving nature of the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 2, 3:03 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 2, 3:03 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
403 PM CDT Fri Jun 2 2017

.SHORT TERM...
Numerous showers and thunderstorms are ongoing across North TX
this afternoon. Increased development is due to upper diffluence
overspreading an uncapped and unstable airmass. In addition,
collisions of multiple outflow boundaries continue to initiate
new thunderstorms especially across the DFW Metroplex area. While
the severe potential with this activity is very low, some
downburst winds of 40-50 mph and small hail will be possible with
the strongest storms. The main concern with this activity is the
potential for localized flooding due very heavy rain and slow
storm motions. While the propagation of this thunderstorm cluster
has generally been SSE, individual cell movement is more NNE, so
multiple thunderstorms are developing and moving over the same
areas for a prolonged period of time. This cell training will
have the potential for localized flash flooding into the early
evening hours, especially over urban areas. We've seen actual rain
amounts as high as 2-3" per hour with this activity so far.

Later this evening, activity should begin decreasing as it outruns
upper support to the east and SBCIN increases. Some guidance has
been hinting at a second round of convection developing west of
the CWA and making a run at our western counties overnight. With
relatively weak shear to organize thunderstorms and weak flow to
drive them eastward, this scenario seems fairly unlikely. However,
additional scattered storms may continue to develop across these
areas due to the large-scale ascent in place. There should be a
relative minimum in convective coverage towards daybreak Saturday
before chances increase yet again by late morning and afternoon.

-Stalley

&&

.LONG TERM...
Shower and thunderstorm chances will remain in place across North
Texas through the weekend with the slow moving upper trough axis
expected to take its time clearing the region.  Timing the
individual embedded shortwaves will be key to pinning down the best
rain chances, but the environment will generally remain uncapped,
moist, and unstable for the next 72 hours, so thunderstorms will be
possible throughout the period.

Attempting to time the better rain chances, we'll look at tomorrow
morning into the afternoon hours.  Similar to today, there will be a
piece of shortwave energy rotating around the main upper trough.
This should again swing across our northwest counties.  Convection
may be ongoing west of the area during the morning hours and should
move into our western counties.  If the convection is less organized
during the morning then as we heat up by afternoon, coverage of
showers and thunderstorms should increase.  Favored areas will still
be across the north and northwest counties closer to the upper
trough.  Farther south, coverage will be much more scattered in
nature driven primarily by outflow boundary interactions.

A secondary, stronger shortwave will rotate around on Saturday night
into Sunday.  Right now, the forecast is highly dependent upon what
happens during the day Saturday.  Any organized clusters of
thunderstorms would likely put down fairly substantial outflow
boundaries which would stabilize the area immediately behind the
boundary.  This could locally suppress new convective development
late Saturday night into Sunday.  If the convection is more
disorganized and spotty during the day Saturday, then we could
actually have an overnight uptick in convective activity near the
center of the upper low and its associated surface low.  Right now,
either one of those scenarios could play out.  So for now, we'll
continue with the fairly high PoPs Saturday night (40-60%) with the
best chances across the central and western counties and continue
high PoPs into Sunday (50-60%) with the best coverage shifting to
the east with time.

Concerning the severe weather threat...Moderate instability will be
common through the weekend with surface based CAPE around 2000 j/kg.
This instability will be uncapped but within very weak flow aloft
suggesting that the thunderstorms will likely be disorganized
clusters.  The main threat during this time will be small hail and
perhaps a severe wind gust with the strongest storms.  Frequent
cloud to ground lightning will also be a significant threat.

Concerning the flash flood threat...Many areas are still below
normal on rainfall, but we've now had a couple of days with heavy
rainfall, especially across our western and northern counties.  Any
prolonged precipitation in these areas could result in localized
flash flooding given increasingly moist soils.  We'll continue to
monitor this closely through the weekend.

By Sunday night, the core of the upper trough should be moving to
our southeast.  This will allow northerly flow to spread into the
region and should pull in some drier mid level air, effectively
cutting of rain chances to the area from north to south.  We'll keep
some low rain chances in for Monday afternoon as the low level
moisture won't be totally scoured out, but coverage will be much
more spotty than over the weekend.  Outside of some very low rain
chances across the southeast on Tuesday, most of the area will
remain dry through the end of the week.

Temperatures will be dependent upon cloud cover and areas of
precipitation but should generally be in the mid/upper 80s outside
of rain/thick clouds.

Dunn

&&

.AVIATION... /Issued 1254 PM CDT Fri Jun 2 2017/
Thunderstorm potential will be the main aviation concern for the
next ~8 hours at area TAF sites.

For DFW Metroplex:
Isolated storms are ongoing as of 1730z which have affected
airports throughout the late morning hours. An increase in
convection is expected during the mid to late afternoon hours as
diurnal destabilization occurs and an upper disturbance pivots
overhead. Have tempo'd some thunder during the most likely time
period of around 19-23z, although storms may linger through around
02z before moving off to the east. Frequent lightning and erratic
gusty winds to around 40 mph are possible with any storms that
occur. Later tonight, MVFR stratus should redevelop. These cigs
should be between 1-1.5kft although some brief cigs below 1 kft
are possible. Additional scattered storms are expected once again
Saturday and have included VCTS in the extended DFW TAF.

For Waco:
BKN MVFR cigs should remain in place throughout most of the day.
Thunderstorm activity is expected to remain more isolated across
Central TX, but confidence is sufficient to at least include some
VCTS at Waco through the late afternoon and evening hours. Based
on trends, may be able to include a tempo TS in subsequent
amendments. A cluster of storms may move eastward toward the TAF
site during the overnight hours, but confidence in this activity
reaching as far east as Waco is low. If this convection remains
west, another round of MVFR stratus should overspread the airport
by early Saturday morning and linger through midday Saturday.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  85  70  84  71 /  60  50  50  50  40
Waco                71  87  69  86  69 /  50  40  50  60  40
Paris               68  82  68  83  69 /  50  50  40  60  30
Denton              69  84  68  84  69 /  60  50  50  50  40
McKinney            69  84  68  84  69 /  60  50  50  50  40
Dallas              73  86  72  85  72 /  60  50  50  50  40
Terrell             70  86  69  85  70 /  60  50  50  50  40
Corsicana           72  86  70  85  71 /  60  40  40  60  40
Temple              70  87  69  85  69 /  30  40  40  60  50
Mineral Wells       67  84  68  84  68 /  50  50  60  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Jun 2, 2:37 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
337 PM CDT Fri Jun 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
337 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue through the evening hours
before decreasing in coverage later tonight. While the severe
weather threat is low, some gusty downburst winds of 40-50 mph may
occur in and near thunderstorms along with frequent cloud to ground
lightning. In addition, prolonged heavy rainfall will result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rain chances will continue Saturday through Tuesday as an upper
level disturbance slowly moves across the region. The activity will
largely remain isolated to scattered in nature and coverage will be
highest during the afternoon and evening hours. With little shear,
the activity will be generally disorganized. Lightning, gusty winds
and heavy rainfall will be the main hazards but some small hail may
occasionally occur. The severe threat will remain low, but areas that
experience multiple rounds of rainfall may have some flooding
issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Stalley

In the hours before

Special weather statement, Jun 2, 10:59 AM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1159 AM CDT FRI JUN 2 2017

TXZ103-118-119-021730-
Denton TX-Tarrant TX-Dallas TX-
1159 AM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 1230 PM
CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grapevine, or just north of DFW Airport, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.  Locally heavy rainfall will also be possible.

Locations impacted include...
Irving, Carrollton, Lewisville, Flower Mound, Euless, Grapevine,
Coppell, Southlake, Colleyville, Double Oak and Hebron.

LAT...LON 3288 9699 3288 9712 3306 9711 3306 9690
TIME...MOT...LOC 1658Z 184DEG 5KT 3294 9705

Dunn
Special weather statement, Jun 2, 11:34 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
1234 PM CDT FRI JUN 2 2017

TXZ103-021800-
Denton TX-
1234 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENTON COUNTY UNTIL 100
PM CDT...

At 1232 PM CDT, Doppler radar was tracking several small strong
thunderstorms across northern Denton county.  A storm just north of
Krum and another near Aubrey may produce winds to 50 mph.  These
storms are moving to the north at 20 mph.

Locations impacted include...
Krum, Sanger, Pilot Point, Aubrey.

LAT...LON 3341 9684 3319 9684 3321 9739 3343 9738
TIME...MOT...LOC 1732Z 171DEG 17KT 3328 9721

Dunn
Special weather statement, Jun 2, 2:46 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
346 PM CDT FRI JUN 2 2017

TXZ118-119-022115-
Tarrant TX-Dallas TX-
346 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TARRANT AND WEST
CENTRAL DALLAS COUNTIES UNTIL 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Prairie, moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arlington, Irving, Grand Prairie, Euless and Duncanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3267 9690 3262 9711 3282 9713 3283 9697
TIME...MOT...LOC 2046Z 164DEG 6KT 3272 9703

92
Local storm report, Jun 2, 3:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       4 SW KELLER             32.89N  97.30W
06/02/2017  E3.25 INCH       TARRANT            TX   BROADCAST MEDIA

            JUST SOUTH OF TARRANT PARKWAY A HALF MILE WEST OF HWY
            377
Special weather statement, Jun 2, 3:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
432 PM CDT FRI JUN 2 2017

TXZ119-022215-
Dallas TX-
432 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dallas, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dallas, Garland, Mesquite, Richardson, Rowlett, Wylie, Balch Springs,
University Park, Sachse, Highland Park, Sunnyvale and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3298 9652 3293 9652 3271 9663 3276 9684
      3299 9680
TIME...MOT...LOC 2131Z 197DEG 10KT 3281 9671

Stalley

The radar

The Dallas/Ft Worth radar (KFWS), 29 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail. Local standard time, as filed.

Flash Flood, Tarrant

When
June 2, 3:35 PM CST to 5:15 PM CST
Where
Tarrant County, 1.51 mi S of Ft Worth Blue Mnd Ar to 1.63 mi E of (Ftw)meacham Arpt Ft
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.829, -97.325

Fort Worth PD reported that the intersection of Mark IV and Meacham Blvd was flooded.

Flash Flood, Tarrant

When
June 2, 3:35 PM CST to 5:15 PM CST
Where
Tarrant County, 2.85 mi NE of Blue Mound to 2.73 mi NE of Blue Mound
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.908, -97.334

Fort Worth PD reported that Harmon Road at the intersection of Presidio Vista Dr was flooded.

Flash Flood, Tarrant

When
June 2, 4:10 PM CST to 5:15 PM CST
Where
Tarrant County, 2.49 mi WSW of Hurst to 1.83 mi SW of Hurst
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.806, -97.190

Fort Worth Police Department reported that the intersection of Precinct Line and Trinity Blvd was flooded.

Hail, Dallas

When
June 2, 4:12 PM CST
Where
Dallas County, 1.81 mi NW of Mesquite
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.790, -96.620

A social media report indicated ping-pong ball sized hail in Mesquite near Town East.

Flash Flood, Dallas

When
June 2, 4:15 PM CST to 6:45 PM CST
Where
Dallas County, 2.81 mi S of Richardson to 2.81 mi E of Bouchard
Cause
Heavy Rain
Reported by
Public
Coordinates
32.909, -96.722

A social media report indicated over a foot of water across Lake Highlands just north of Northwest Freeway.

Hail, Dallas

When
June 2, 4:20 PM CST
Where
Dallas County, 2.02 mi W of New Hope
Measured
2.5 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
32.824, -96.634

A social media report indicated 2.5 inch diameter hail near the intersection of Interstate 30 and Highway 635.

Hail, Dallas

When
June 2, 4:25 PM CST
Where
Dallas County, 1.81 mi NE of Mesquite
Measured
2 in hail
Reported by
Social Media
Coordinates
32.790, -96.580

A social media report indicated 2-inch diameter hail in the city of Mesquite, TX.

Flash Flood, Kaufman

When
June 4, 7:17 PM CST to 9:00 PM CST
Where
Kaufman County, 0.97 mi N of Terrell to 1.84 mi NNW of Terrell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.744, -96.281

Kaufman County Emergency Management reported that several high water rescues were ongoing across North Terrell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705086, 705087, 705088, 705077, 709699, 705079, 705078, 709701.